I was diagnosed as schizophrenic as well as bi polar, within a few months, back in 1983. (However it is not thought that I am now, or ever have been, schizophrenic). I have been taking Lithium carbonate, within the therapeutic range, for over 20 years. I have still had several episodes although the last 3 were separated over 19 years, ('92, 2000, 2009). I display several side effects of lithium. Acid reflux, rashes, hypothyroidism, altered libido, the latest being hyperglycaemia. Frankly, I'm sick of taking Li and would undergo a controlled withdrawal, before it does my kidneys as well!!! I have what seems like a supportive medical supervisory team on board, but there is not only myself to consider. My wife is registered blind and is afraid that she will be failed if help is required. I am at a xroads and need a bit of help?
14 Mar 2011
You may want to consider the alternatives to lithium. My concern when I read your post is that while you are taking the lithium you are stable, but if you stop taking the lithium the symptoms of bipolar disorder and schizophrenia may return. I am not a doctor but the side effects you speak of sounds like a good reason to investigate the alternatives to the lithium. Medicine has made great strides since you first started taking the lithium and there are many many good medications on the market now.
What does your medical supervisory board recommend? They should be able to advise you of your alternatives. I encourage you to investigate your alternatives to the lithium so you and your wife can get on with your lives healthy and happy.
Wishing you the best,
14 Mar 2011
I am on Lithium as well, but when I first started taking it at 900mg at bedtime, within 1/2 hour I was toxic and didn't know it. I continued to be toxic for 7 more days with a level of 1.8! I am ultra sensitive to the Lithium, and only take 450mg once a day. My level runs below theraputic at about .3-.4 and I'm great, but if it climbs even up tp .5-.6, I'm having side effects. With me the medication does great, and I know when the level is climbing so I have time to correct it, but seriously, if the side effects are outweighing the benifits, there are many new drugs on the market. My advise to you also is to talk to your dr. about lowering your lithium dose and try to compromise with some kind of even balance. If you do decide to change meds, be very careful with drugs that have just been FDA approved for the market. Those drugs haven't been studied long enough to know what might happen say 10 years from now. I took the sdrug Abilify when it was brand new and now I have a permanent movement disorder that is very embarressesing!! Good Luck to you!
14 Mar 2011
I also take lithium. I have hypothyroid because of it, also and small bumps on my thighs and a burning mouth most of the time. But I will not give up my lithium. I was hospilalised for 6 months with a depression before they found a med that worked for me. That was really hard time. I also had a family waiting for me at home. I saw a drug specialist and he said since lithium works for me it was the best med I could be on that would work. I did try to ween off a little but started to get depressed. I am on a smaller dose now though. I'm not happy what the lithium did to me but at least I have my life back. Be very carefull trying to get off this med. We think that we are fine because all is well but it is the lithium that makes us well. For me at least. Hope this helps you Renshim. Take care smileyhappy
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Bipolar Disorder - I od on lithium on my second week of using cig patch... my body just was not usin
... up the lith. i was in hosp. for 7 days..4 of which i do not remember..dr switched to serquol and prozac..i have been sleeping and feel wonderful ...
1 answer • 5 Jan 2010
I came to this site. Here it tells me lithium is used to treat manic episodes, but being bipolar I also have many depressive episodes. Now I'm ...
7 answers • 13 Jun 2011
Bipolar Disorder - I was diagnosed with Bipolar II over a yr an a half ago, I have been on Lithium,?
... Limictal, Symbiax all different doses. symbiax being the most recent which I have asked to come off of... gaining weight like crazy but now going ...
6 answers • 18 Jul 2011
I have benn diagnosed with bipolar@ age 20 I am now 40... Ive gone thru numerous medications .. My Dr.decided that Prozac alone would help of course ...
3 answers • 6 Mar 2013
Bipolar Disorder - am a 33 year old female. I am losing someone I love do to this mania episodes. I?
... have been wanting to be around the wrong crowds and I know this is not healthy for me.This is really hurting my boyfriend.I was led to this ...
4 answers • 26 Mar 2014